Alert archive / California / Fire Weather Watches in 2021

Fire Weather Watch 13, NWS Medford, OR

July 11, 2021Modoc County, California

NWS Medford, OR issued this fire weather watch at Jul 11, 2021, 1:13 PM PDT for Modoc County, California. It took effect at Jul 12, 2021, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 11, 2021, 1:13 PM PDT (20:13 UTC)
In effect from
Jul 12, 2021, 3:00 PM PDT
Expired
Jul 11, 2021, 8:51 PM PDT
In force
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS86 KMFR 112013
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
113 PM PDT Sun Jul 11 2021

CAZ285-121200-
/O.NEW.KMFR.FW.A.0013.210712T2200Z-210713T0500Z/
Modoc County Except for the Surprise Valley-
113 PM PDT Sun Jul 11 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONE 285...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Monday afternoon through Monday
evening.

* Impacts:  Strong, gusty wind with low relative humidity and
  critically dry vegetation will greatly increase the spread
  potential of any new and existing fires.

* Affected area: Portions of the Modoc National Forest in Modoc
  County. This includes both the Juniper and the Coyote Fires.

* Wind: West 10 to 20 mph with gusts up to 30 mph.

* Humidity: 6 to 10 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/wildfires for more information.

A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.

&&

$$


Visit us at www.weather.gov/Medford
1 follow-up statement
781 
WWUS86 KMFR 120351
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
851 PM PDT Sun Jul 11 2021


CAZ285-121600-
/O.UPG.KMFR.FW.A.0013.210712T2200Z-210713T0500Z/
/O.NEW.KMFR.FW.W.0020.210712T2100Z-210713T0400Z/
Modoc County Except for the Surprise Valley-
851 PM PDT Sun Jul 11 2021

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 9 PM PDT Monday. The
Fire Weather Watch is no longer in effect.

* Impacts:  Strong, gusty wind with low relative humidity and
  critically dry vegetation will greatly increase the spread
  potential of any new and existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 285.

* Wind: West 10 to 15 mph with gusts 20 to 30 mph.

* Humidity: 5 to 10 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning does not mean there is a fire. It means that
critical fire weather conditions are either occurring now or will
shortly. These conditions promote rapid spread of fire which may
become life threatening. Evacuate if ordered to, or if a fire
threatens.

&&

$$
BTL

Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this fire weather watch went out at Jul 11, 9:13 AM PDT, 4 hours earlier.

Area forecast discussion, Jul 11, 9:13 AM PDT, 4 hours before
Area Forecast Discussion
National Weather Service Medford OR
913 AM PDT Sun Jul 11 2021

.UPDATE...

&&

.DISCUSSION...Today's smoke pattern should be similar to
yesterday's, with the north to northeast flow over the west side
bringing smoke from the Jack fire into Jackson, Josephine, and
western Siskiyou counties this morning. Afternoon upvalley flow
should once again push the smoke east late this afternoon into the
evening. East of the Cascades the Bootleg fire has doubled in size
and will cover most of the area east of the Cascades with
widespread reductions in visibilities. Current forecast looks on
track and will not update this morning.

&&

.PREV DISCUSSION... /Issued 348 AM PDT Sun Jul 11 2021/

DISCUSSION...Hot dry and breezy conditions will continue over the
next several days. High resolution models like the HRRR show a
tightening of thicknesses across southern Oregon and northern
California which indicates that the thermal trough will move
farther inland today. Areas like Montague reached 106 degrees
today which was only one degree off their daily record. Klamath
Falls was also one degree off the daily record of 100 degrees. In
fact, the only temperature record broken yesterday was Mt. Shasta
City. Today, similar temperatures are expected for most areas.
Have brought down temperatures in Klamath and Lake Counties a
little below guidance due to ongoing smoke from the Bootleg and
Jack wildfires. Still, this multi-day heatwave will continue the
need for heat advisories and the excessive heat warning that
remains in effect. Please see the NPWMFR for more details, and
check in on friends and family to make sure they are doing alright
in the heat and the smoke.

The other big thing to discuss in the forecast for today is the
smoke. Have updated the forecast with the latest thoughts on how
smoke will move. Winds are shifting from east to west in a diurnal
cycle much like a sloshing wave in a bathtub, and this is pushing
the smoke with it. However, at peak smoke production in the
afternoon, expect winds from the west or northwest to push the
smoke toward the east or southeast. This smoke has prompted the
Oregon Department of Environmental Quality to issue an Air Quality
Alert for portions of southern Oregon. Please see the AQAMFR for
more details. For folks living in northern California, please note
that you can expect smoke to impact air quality for periods of
time as well. Information about the fire weather forecast can be
found in the fire weather discussion below.

This pattern will continue through the weekend with periods of
hot, dry, and breezy conditions. As the thermal trough moves
farther inland on Monday, expect temperatures to lower slightly
west of the Cascades while remaining really hot east of the
Cascades through Tuesday. A weak upper level trough will move
through the area early next week bringing additional periods of
breezy winds.

Temperatures will return to near normal or slightly above normal
by mid to late next week. However, with high pressure sitting over
the area, expect the next thermal trough to begin building next
weekend bringing yet another heat wave. We are at that time of
year.

Precipitation remains non-existent in the forecast, except
for maybe some light drizzle at the coast overnight with the
marine layer. Speaking of the coast, they will be much closer to
average conditions for this time of year, with sun peaking through
the marine stratus in the afternoons. Smoke should also stay away
from the area, making it an idea location for those inland looking
to escape the ongoing heat and smoke. -Schaaf

AVIATION...For the 11/12Z TAF Cycle...IFR/LIFR marine stratus
persist along the coast and in the coastal valleys, especially north
of Cape Blanco and south of Gold Beach. Conditions will improve
through the morning with mainly VFR expected this afternoon, but low
flight conditions are likely to return this evening and tonight.

Elsewhere, VFR will prevail with gusty afternoon and evening
westerly winds, and thick smoke from area wildfires remaining the
main concerns. Smoke will be thickest near the Jack fire in the
upper Umpqua Basin, and the Bootleg fire, northeast of Klamath
Falls. Visibilities will be reduced in the vicinity of these fires
and in much of the area from the Cascade foothills eastward,
especially during the late night and morning hours. Visibilities
generally improve away from the fires and as winds increase during
the afternoons. -BPN/BR-y

MARINE...Updated 200 AM PDT Sunday, 11 July 2021...A thermal
trough will continue to strengthen into next week. Model boundary
layer winds are expected to peak around 50kt each afternoon/evening
in an area of the expansion fan south of Gold Beach and about 10-30
NM from shore, where the worst conditions can be expected. Expect
gusty north winds and steep wind-driven seas over all the waters,
with gales and very steep, hazardous seas expected south of Port
Orford. These conditions will persist through at least the middle of
next week. Guidance then suggests the thermal trough will at least
weaken somewhat (but not go away completely) late next week.
-Spilde/BPN

FIRE WEATHER...The overall pattern is not expected to change
much through at least the middle of next week. This means we can
expect much of the same with continued dry and hot conditions for
all locations away from the coast.

The big story once again today is the unstable nature of the
atmosphere. Haines indices of 5 (Moderate) are expected everywhere
west of the Cascades. For areas east of the Cascades, the Haines
index will be 5 for most of the day, however expect the
instability to increase to a haines 6 (High) across the southern
half of Oregon fire zones 624, 625, as well as all of California
fire zones 284, and 285 in the afternoon. Overall, the high haines
is expected from 2 pm through 8 pm PDT today, and pyrocumulus will
be possible for the Coyote and Juniper fires with pyrocumulus very
likely at the Bootleg fire. Will coordinate with the meteorologist
on site in charge of the fire on the critical nature of the
situation.

For those folks in evacuation zones near the Bootleg Fire, I want
to stress how dangerous of a situation this is, and you will be
much safer well away from the fire. If you live in a level 2
evacuation zone, consider evacuating early, or at the very least
go over your fire evacuation plan and gather your go kits so you
can leave at a moment's notice. As much as it is painful to have
to prioritize what to take and what to leave behind (a lesson I
had to learn last year with the Almeda fire), no possessions are
worth your life.

Otherwise, for areas east of the Cascades, we'll continue to
headline for breezy winds and low relative humidity. Of note:
Could not rule out a few isolated locations the next couple of
afternoons briefly touching Red Flag conditions, but winds should
be a little less breezy today than they were yesterday.

Meanwhile the thermal trough pattern along the south Oregon coast
will continue for the next several days, this will result in
moderate to locally poor overnight recoveries at the mid slopes
and ridges in fire zones 618, 619, western 620 and western fire
zone 280 in California. Guidance suggest breezy east to northeast
winds, except for fire zone 280.

Mid to late next week, we'll see an increase in troughiness the
area resulting in gradual cooling, slightly higher relative
humidities, and increasing winds across much of the area.
-Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 8 PM PDT Tuesday for ORZ029>031.
     Heat Advisory until 8 PM PDT Tuesday for ORZ024-026.

CA...Excessive Heat Warning until 8 PM PDT Tuesday for CAZ080>082.
     Heat Advisory until 8 PM PDT Tuesday for CAZ083>085.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Wednesday for
     PZZ350-356-370-376.
     Gale Warning until 11 PM PDT Wednesday for PZZ356-376.

SBN/SBN/SBN

Nearby

Fire Weather Watches in California, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.